Wyoming, 2022Winter Storm in Wyoming, March 8 to 9, 2022
March 8 to 9, 2022 · NWS RIW · 7 events in 7 counties and zones
Heavy snow fell across portions of Wyoming as low pressure moved across the state. This was especially the case in western Wyoming.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow fell across portions of Wyoming as low pressure moved across the state. This was especially the case in western Wyoming. The highest amounts fell in the western mountains with up 18 inches in the Salt River and Wyoming ranges and up to 15 inches in the Tetons. Amounts in the western valleys generally ranged from 6 to 12 inches. The heaviest snow east of the Continental Divide fell in Fremont County. Six to nine inches of new snow fell around Lander, with 7 inches around Dubois. At Riverton, a narrow band of heavy snow developed and produced 6 to 9 inches around the city of Riverton. Amounts dropped sharply farther west with 5 inches at the National Weather Service office west of town and only 3 inches toward Kinnear.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 8, 3:43 AM MST, 17 minutes earlier.
Area forecast discussion, Mar 8, 3:43 AM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
343 AM MST Tue Mar 8 2022
.SHORT TERM...Today through Thursday night
So far, so good with the forecast with some snow across the western
mountains and across the far north. Like yesterday, we will split
the discussion between West and East of the Divide.
West of the Divide...There has been some snow this evening with the
warm advection ahead of the cold front that is now dropping through
southern Montana as I write this. We do not have a lot of change in
the reasoning of the forecast this morning. Snow should remain
mainly light through the morning. The models are still indicating
the heaviest and steadiest snow to occur late this afternoon into
tonight as the some jet dynamics get involved with the system. Flow
also goes northwest at this time and this would really favor
locations like the Tetons. With dendritic growth rates expected to
be maximized for a longer time, this still looks like the epicenter
for the heaviest snow. The best upper level forcing will move out
Wednesday but orographic snow will continue, although the core may
shift to the southern mountains where flow is more westerly. As for
Sweetwater County and Interstate 80, most areas should be alright
through the day before the steadier snow moves in with the jet
tonight and the actual front Wednesday morning. But here, it will be
more of a banded snow. And as a result, harder to pinpoint. The
Winter Weather Advisories look fine for now. Snow should end
Wednesday night as the secondary boundary moves through and shuts
off the moisture. This will also usher in the Arctic air, especially
for Wednesday night when it could get quite cold given the fresh
snow and clearing skies, especially further north.
Another weaker system may move down later Thursday. However, the
models are split on it and for now we left the forecast dry given
that we have more important things to worry about.
East of the Divide...The basic reasoning also looks to the same
here. There is some light snow across the north right now but
nothing heavy. Mainly light snow will fall during the day as the
cold air sags southward. The main event with the snow will likely
occur from late today and especially tonight as the jet crosses the
area and provides some dynamics and upper level forcing to enhance
lift. Not totally confident on amounts though. For one, since it is
jet dominant, it will be a banded snow. And as I have said many
times, it will be very hard to pinpoint where the bands will set up.
In addition, the really cold air will move in much faster East of
the Divide than west across the entire area by later tonight. As
a result, the dendritic growth layer will not be optimized for an
extended period of time. This should limit amounts somewhat. We
agree with the warning for the Upper Wind River Basin given the
favored southeasterly 700 millibar flow that will lead to some
upsloping. It should not favor a place like Casper though. So, all
in all, the advisories and warnings will be kept as is for now.
On Wednesday the heaviest snow should be over with the jet energy
exiting, stage east. With cyclonic curvature hanging around along
with lingering moisture, areas of light snow will remain through
the day. A second trough axis will then swing through late in the
day and at night and bring an end to the snow Wednesday night.
The concern then switches to how cold will it get. Temperatures
will be cold tonight but cloud cover will mitigate this somewhat.
The X factor for Wednesday night will be how fast will it clear. The
cold air mass and fresh snow could bring some very cold temperatures
if we get some clearing. We didn't change things much this morning
given the uncertainty but it will be quite cold. Thursday at this
point looks be a dry but very cold day with temperatures averaging
20 to 30 degrees below seasonal highs.
.LONG TERM...Friday through Monday night.
Friday and Friday night will be dry over most of the region. Some
light snow may occur in NW WY as moisture in a NW flow aloft
occurs in that area. Warmer temperatures will occur with highs in
the 20s to lower 30s east of the divide, with mainly 20s in the
west. Expect breezy to windy conditions in the central wind
corridor and parts of the northwest Friday afternoon and night.
Saturday and Saturday night look dry over the area. Some light
snow may develop in NW WY late Sat night ahead of the next weather
system. Breezy to windy once again in the wind corridors. Highs
Saturday will be in the 30s west with mainly 40s east of the
divide. Some places with deeper snow cover may stay in the upper
30s.
Sunday and Sunday night will see a fast moving weather system pass
through the northern Rockies. Models are somewhat in agreement
with timing. Some snow is likely in the mountains Sunday, ending
Sunday night. Scattered rain or snow will occur at the lower
elevations. Breezy to windy Sunday into Sunday evening. Highs will
be in the 40s east of the divide, with 30s in the west. Monday
should be dry for the most part. NW WY mountains may see some
light snow over the higher elevations. Breezy conditions in the
wind corridors. Highs Monday will be in the 40s to around 50 east
of the divide with mid 30s to mid 40s in the west.
&&
.AVIATION...12Z Issuance
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
The initial cold front is moving through northern Wyoming this
morning and should be along the Continental Divide by around 19Z.
In wake of this cold front expect lower ceilings, some snow, and
breezy northerly wind. This is a complex system with low
confidence on the coverage/placement of snow through 00Z. After
00Z, confidence increases for snow impacting the Wind River Basin
and Natrona County, and the corresponding MVFR/IFR conditions.
The snow should begin to decrease over the north between 09Z and
12Z Wednesday. Mountains will be obscured much of the time in
wake of the cold front.
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
Snow will occur over the northwest, then spread into southwest WY
this afternoon. The heaviest snow is expected at most locations
between 00Z and 06Z Wednesday. Breezy west to southwest winds will
be common this afternoon, but especially over the south. A cold
front will pull westward across much of Sweetwater County and the
Upper Green River Basin between 03Z and 09Z Wednesday. In wake of
the cold front breezy northeast to east winds will occur across
Sweetwater, but southeast flow into the Upper Green River Basin.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
An Arctic Front will drop southwards and bring much colder
temperatures and areas of snow through the day and tonight. Colder
temperatures will be found in the north, while milder temperatures
will persist further south before the colder air moves in tonight. A
gusty wind will develop behind the front for many areas. Relative
humidity will remain above critical levels. Mixing and smoke
dispersal will range from poor in the basins to good across southern
Wyoming. Cold and snowy weather is expected for many areas on
Wednesday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
Wednesday for WYZ005>007-017-019-020-022-025-027>030.
Winter Storm Warning from 2 PM this afternoon to 5 PM MST
Wednesday for WYZ016-018.
Winter Storm Warning until 5 PM MST Wednesday for WYZ012-013-023-
024.
Winter Weather Advisory until 5 PM MST Wednesday for WYZ003-
008>011.
Winter Weather Advisory from 2 PM this afternoon to 5 PM MST
Wednesday for WYZ014-015.
Winter Weather Advisory until 5 PM MST Wednesday for WYZ001-002.
&&
SHORT TERM...Hattings
LONG TERM...AR
AVIATION...Murrell
FIRE WEATHER...Hattings
Hazardous weather outlook, Mar 8, 3:07 AM MST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
307 AM MST Tue Mar 8 2022
WYZ001>020-022>030-091200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
307 AM MST Tue Mar 8 2022
...Winter Storm Warnings and Winter Weather Advisories are in
effect for the region today through Wednesday...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Snow in the west and north today, spreading into the central and
south tonight. Please see Winter Weather Products for details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday and Wednesday night...Much colder. Snow likely,
decreasing from north to south, Wednesday night. Bitter cold wind
chill readings.
Thursday...Mainly dry with cold temperatures.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, Mar 8, 3:08 AM MST, 52 minutes before
Special Weather Statement
National Weather Service Riverton WY
308 AM MST Tue Mar 8 2022
WYZ004-090000-
North Big Horn Basin-
Including the cities of Basin, Greybull, Lovell, Powell,
and Shell
308 AM MST Tue Mar 8 2022
...Light Snow and Gusty Northwest Wind today...
This is a special weather statement from the National Weather
Service in Riverton.
* WHAT...Light snow, mainly during the morning, along with gusty
northwest wind 15 to 30 mph.
* WHERE...Big Horn County and areas around Powell in Park County.
* WHEN...Through today.
* ADDITIONAL DETAILS...A cold front will move south across the
region late tonight and Tuesday morning. Snow accumulations
could reach an inch or two along and north of a line from Powell
to Lovell. Other locations will see around an inch or less.
WYZ026-090000-
Upper Green River Basin-
Including the cities of La Barge, Big Piney, and Farson
308 AM MST Tue Mar 8 2022
...Light Snow Returns tonight and Wednesday Morning...
This is a special weather statement from the National Weather
Service in Riverton.
* WHAT...Light snow.
* WHERE...Upper Green River Basin.
* WHEN...Mainly this evening through midday Wednesday.
* ADDITIONAL DETAILS...The chance for accumulating snow increases
after sunset Tuesday. Total accumulations of 1 to 3 inches are
possible by midday Wednesday. Road conditions may be hazardous
at times for the Wednesday morning commute.
Winter Storm, Teton & Gros Ventre Mountains
- When
- March 8, 4:00 AM MST to 11:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Tetons. The highest amount was 15 inches at the Grand Targhee SNOTEL site.
Winter Storm, Jackson Hole
- When
- March 8, 4:00 AM MST to 10:00 PM MST
- Where
- Jackson Hole forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
Snowfall amounts in the Jackson Valley ranged from 5 inches in the town of Jackson to 9 inches near Wilson.
Winter Storm, Star Valley
- When
- March 8, 5:00 AM MST to March 9, 7:00 AM MST
- Where
- Star Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Snowfall amounts around the Star Valley ranged from 6 inches in Alpine to nearly 10 inches at the Star Valley Ranch.
Winter Storm, Salt River & Wyoming Ranges
- When
- March 8, 7:00 AM MST to March 9, 10:00 AM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Heavy snow fell in the Salt River and Wyoming ranges. The highest amount recorded was 18 inches the the Spring Creek SNOTEL site.
Winter Storm, Upper Wind River Basin
- When
- March 8, 12:00 PM MST to March 9, 12:00 PM MST
- Where
- Upper Wind River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A trained spotter measured 7 inches of snow in Dubois.
Winter Storm, Lander Foothills
- When
- March 8, 3:00 PM MST to March 9, 10:00 AM MST
- Where
- Lander Foothills forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Snowfall amounts around Lander generally ranged from 5 to 9 inches, including 7 inches the at the Lander Airport.
Winter Storm, Wind River Basin
- When
- March 8, 3:00 PM MST to March 9, 1:00 PM MST
- Where
- Wind River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Trained spotters measured 7 to 9 inches of new snow around the city of Riverton. Amounts dropped sharply to the west and east of town.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, March 8, 20221 death · 1 injured · 1 event
- Winter Storm and Heavy Snow in Wyoming, March 8 to 9, 202215 events
- Heavy Snow and Winter Weather in Colorado, March 8 to 10, 202210 events
- Winter Storm and Winter Weather in Colorado, March 8 to 10, 202210 events
- Winter Storm in Idaho, March 8 to 10, 2022$10,000 · 6 events
- Heavy Snow and Winter Weather in Nebraska, March 8 to 9, 20226 events
- Heavy Rain in Hawaii, March 8 to 9, 20226 events
- Drought in Texas, March 8 to 31, 20224 events
- Drought in New Mexico, March 8 to 31, 20224 events
- Drought in Kansas, March 8 to 31, 20222 events
- Drought in Texas, March 8 to 14, 20222 events
- Heavy Snow in Utah, March 8 to 9, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014861, 1014862, 1014863, 1014864, 1014866, 1014865, 1014867.